Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Jul 31, 2021, 5:55 PM CDT for Portage County, Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2021, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 31, 2021, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
County Portage County, WI
The radar
The Green Bay radar (KGRB), 118 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:00 PM CDT | HAIL 0.75 | 4 S Rothschild, WI | DELAYED REPORT VIA SOCIAL MEDIA. REPORT FROM KRONENWETTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WWUS83 KGRB 312255 SPSGRB Special Weather Statement National Weather Service Green Bay WI 555 PM CDT Sat Jul 31 2021 WIZ030-036-312330- Marathon-Portage- 555 PM CDT Sat Jul 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PORTAGE AND SOUTHEASTERN MARATHON COUNTIES... At 554 PM CDT, a strong thunderstorm was located near Mosinee, or 9 miles south of Wausau, moving southeast at 35 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Weston, Rib Mountain, Mosinee, Bevent, Rothschild, Schofield, Rosholt, Evergreen, Peru and Elderon. This includes the following highways... Wisconsin Highway 29 between mile markers 174 and 175. U.S. Highway 51 between mile markers 188 and 190. LAT...LON 4479 8982 4494 8969 4479 8922 4448 8922 TIME...MOT...LOC 2254Z 300DEG 29KT 4483 8965 $$ Skowronski
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:21 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 31, 2:21 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 221 PM CDT Sat Jul 31 2021 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Sunday Issued at 221 PM CDT Sat Jul 31 2021 The main forecast concern to be on evening thunderstorms, with secondary concerns on potential for afternoon showers to pop up Sunday afternoon. The 19Z MSAS surface analysis indicated a cold front that extended roughly from Marinette west-southwest to just north of Wausau to just south of Eau Claire. Showers and thunderstorms had developed over central WI ahead of the front, but so far have behaved themselves with brief heavy rainfall and some cloud-to-ground lightning. Visible satellite imagery showed some taller cumulus clouds behind the front, so cannot rule out additional showers to develop late this afternoon. Finally, an area of high pressure was situated over the northern Plains. Look for showers and thunderstorms to continue to drop south- southeast through the rest of central and east-central WI late this afternoon into the early evening. Once the front exits the region, dry conditions are forecast with clearing skies as the high pressure begins to build east across the Upper MS Valley. Satellite imagery does show a lot of smoke from western wildfires, thus will need to mention (continue) the hazy conditions. Min temperatures to range from the upper 40s to lower 50s north, middle to upper 50s south. The high pressure is forecast to reach the western Great Lakes region Sunday afternoon and provide for mostly sunny to partly cloudy skies and less humidity as dew points drop back into the 50s. Gusty northerly winds will allow usher in a cooler air mass into WI with max temperatures in the upper 60s to around 70 degrees north, lower to middle 70s south. The only fly in the ointment would be if another shortwave trough moving south could develop a few showers. For now, based on a lack of moisture, have kept Sunday dry. .LONG TERM...Sunday Night Through Saturday Issued at 221 PM CDT Sat Jul 31 2021 Fairly quiet weather expected through much of the extended portion of the forecast with a gradual warming trend. Sunday night through Monday night: A dry surface ridge is expected to build across the area through this time period, bring precipitation-free conditions along with mostly clear skies. The one exception could be early Monday evening into Monday night as a shortwave approaches/passes through the area with perhaps an increase in mid-level moisture. Instability is expected to be around 500 J/kg. Not expecting anything severe, but thunderstorms will be possible. Otherwise, temperatures are expected to be near normal. Overnight lows will be in the upper 40s to mid 50s. Highs will warm into the mid to upper 70s to around 80. Tuesday through Wednesday: The EC/GFS are hinting at a surface boundary sinking southward into the area Tuesday into Tuesday night, which may lead to some afternoon showers and thunderstorms. This would mainly be during peak heating into the early evening hours before diminishing overnight. In fact, models are painting out around 1000-1500 J/kg of MUCAPE, but shear values are only around 15- 20 kts. This would allow for strong storms, but a relatively low threat of severe from pulse-type storms. Behind the front, drier air is expected to arrive, bringing fairly quiet conditions for Wednesday. High temperatures will warm into the low to mid 80s with overnight lows in the 50s. Rest of the extended: Model solutions differ on exact timing and placement of features beyond Wednesday; however, there is some agreement that the next system will approach the area toward next weekend (Saturday). At this point will stick with a blend of the model guidance for the Wednesday night through Saturday time period. Temperatures are expected to warm above normal. && .AVIATION...for 18Z TAF Issuance Issued at 1247 PM CDT Sat Jul 31 2021 Pesky IFR ceilings eroded during the morning hours, leaving high- end MVFR and VFR conditions by the noon hour. A mix of daytime cu and some mid-level clouds will continue through the early evening hours. A broken line of showers and storms is expected to move north to south across the area this afternoon and evening ahead of a cold front. Will continue with the TEMPO groups to highlight the most likely two-three hour window for each site. Storms have developed a little ahead of schedule, so will bump up the timing. Brief lower CIGs/VSBYs will be possible in the stronger storms. Once the showers and storms exit this afternoon/evening, dry conditions are expected the rest of the night. Some patchy fog is possible overnight, but confidence not high enough to include at this time. Mainly dry conditions are expected on Sunday, but a late morning or afternoon light shower or sprinkle is possible as a low-end VFR cloud deck forms. Smoke continues to spread across the area providing for a very hazy sky and reducing VSBYs mainly to between 3SM to 6SM. Expect this to continue through at least sunset and possibly through the night. HRRR showing the bulk of the smoke exiting the area overnight, so will not include any reduced VSBYs on Sunday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Cooley AVIATION.......Bersch
Hazardous weather outlook, Jul 31, 2:24 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 224 PM CDT Sat Jul 31 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 224 PM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected mainly south of a line from Marshfield to Green Bay early this evening. A few storms may be capable of producing large hail or damaging winds through early evening. There is a Marginal Risk of severe storms for much of northeast Wisconsin. Widespread smoke will reduce visibilities and air quality through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There is a chance of thunderstorms on Tuesday afternoon. A few storms may become strong and produce small hail and heavy rainfall; however, the threat of widespread severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening; however, spotters are encouraged to forward any occurrences of wind gusts greater than 40 mph and hail greater than one-half inch. LMZ521-522-541>543-011930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 224 PM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms through early evening. Any thunderstorms will pose a hazard to mariners. Gusty north winds and building waves could create conditions hazardous to small craft late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Gusty north winds and building waves could create conditions hazardous to small craft Sunday. There is a chance of thunderstorms Tuesday afternoon. Kallas/Cooley
In the hours before
Local storm report, Jul 31, 4:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
427 PM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 SE GREEN BAY 44.50N 87.99W
07/31/2021 M0.25 INCH BROWN WI PUBLIC
&&
SACSpecial weather statement, Jul 31, 4:27 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
427 PM CDT Sat Jul 31 2021
WIZ018-030-031-037>039-074-312230-
Southern Oconto County WI-Waupaca WI-Shawano WI-Outagamie WI-
Marathon WI-Brown WI-Lincoln WI-
427 PM CDT Sat Jul 31 2021
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN...
At 426 PM CDT, Doppler radar was tracking broken line of strong
thunderstorms along a line extending from 6 miles southeast of
Spirit to 11 miles northwest of Wittenberg to Shawano to 6 miles
north of Pulaski. Movement was southeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Green Bay, Wausau, Shawano, Weston, Merrill, Rib Mountain,
Clintonville, Pulaski, Wittenberg and Embarrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4537 9004 4498 8935 4481 8860 4478 8814
4450 8776 4444 8776 4444 8777 4445 8821
4461 8897 4506 9002 4512 9004
TIME...MOT...LOC 2126Z 325DEG 23KT 4537 9005 4496 8931 4478 8856 4476
8820
KallasLocal storm report, Jul 31, 4:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM FLOOD WISCONSIN RAPIDS 44.40N 89.84W
07/31/2021 WOOD WI PUBLIC
LOCALIZED STREET FLOODING AT INTERSECTIONS.
&&Special weather statement, Jul 31, 4:39 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Green Bay WI 439 PM CDT Sat Jul 31 2021 WIZ022-040-312215- Kewaunee WI-Door WI- 439 PM CDT Sat Jul 31 2021 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DOOR COUNTY... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Sturgeon Bay, moving southeast at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Algoma, Forestville, Clay Banks, Vignes, Maplewood, Kodan and Carnot. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4476 8762 4485 8749 4477 8732 4461 8742 TIME...MOT...LOC 2139Z 309DEG 16KT 4474 8749 Kallas
Special weather statement, Jul 31, 5:23 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
523 PM CDT Sat Jul 31 2021
WIZ030-031-035>039-050-312315-
Waupaca WI-Shawano WI-Outagamie WI-Wood WI-Marathon WI-Manitowoc WI-
Portage WI-Brown WI-
523 PM CDT Sat Jul 31 2021
...SCATTERED STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND EAST-
CENTRAL WISCONSIN...
At 521 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 8 miles south of Pulaski
to near Embarrass to 9 miles south of Wittenberg to near Owen.
Movement was southeast at 25 mph. Other scattered thunderstorms were
located over southern Marinette County and Door County.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Green Bay, Stevens Point, Marshfield, Kaukauna, New London,
Clintonville, Mosinee, Abbotsford, Spencer and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4501 9032 4476 8922 4463 8875 4455 8816
4423 8768 4437 8878 4466 9032
TIME...MOT...LOC 2221Z 321DEG 22KT 4455 8818 4463 8865 4468 8916 4496
9063
KallasSpecial weather statement, Jul 31, 5:55 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Green Bay WI 555 PM CDT Sat Jul 31 2021 WIZ030-036-312330- Marathon-Portage- 555 PM CDT Sat Jul 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PORTAGE AND SOUTHEASTERN MARATHON COUNTIES... At 554 PM CDT, a strong thunderstorm was located near Mosinee, or 9 miles south of Wausau, moving southeast at 35 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Weston, Rib Mountain, Mosinee, Bevent, Rothschild, Schofield, Rosholt, Evergreen, Peru and Elderon. This includes the following highways... Wisconsin Highway 29 between mile markers 174 and 175. U.S. Highway 51 between mile markers 188 and 190. LAT...LON 4479 8982 4494 8969 4479 8922 4448 8922 TIME...MOT...LOC 2254Z 300DEG 29KT 4483 8965 Skowronski
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:07 PM CDT | Special Weather Statement | GRB | Adams | 53 min |
| Jul 31, 3:31 PM CDT | Special Weather Statement | GRB | Brown | 59 min |
| Jul 31, 3:37 PM CDT | Special Weather Statement | GRB | Menominee | 53 min |
| Jul 31, 4:18 PM CDT | Special Weather Statement | GRB | Manitowoc | 42 min |
| Jul 31, 4:27 PM CDT | Special Weather Statement | GRB | Brown, Shawano | 63 min |
| Jul 31, 4:39 PM CDT | Special Weather Statement | GRB | Kewaunee | 36 min |
| Jul 31, 5:23 PM CDT | Special Weather Statement | GRB | Outagamie, Waupaca | 52 min |
| Jul 31, 6:23 PM CDT | Special Weather Statement | GRB | Portage | 37 min |
| Jul 31, 6:35 PM CDT | Special Marine Warning | GRB | 25 min | |
| Jul 31, 6:56 PM CDT | Special Weather Statement | GRB | Portage, Wood | 34 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.